Alert archive / Maine / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 13, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at May 31, 2009, 5:15 PM EDT for Aroostook County, Maine. It was in force for 45 min. 22 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2009, 5:15 PM EDT (21:15 UTC)
- Expired
- May 31, 2009, 6:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 58 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:29 PM EDT | TORNADO 0 | 5 Sw Westfield, ME | NUMEROUS TREES BLOWN DOWN AROUND AND ATOP CAMP. CONFIRMED BY MAINE FOREST SERVICE AERIAL SURVEY. |
| May 31, 5:33 PM EDT | TORNADO 0 | 3 Wsw Westfield, ME | NUMEROUS TREES DOWN ALONG SIMPSON ROAD NEAR CAMPGROUND. CONFIRMED BY NWS STORM SURVEY AND MAINE FOREST SERVICE AERIAL SURVEY. |
| May 31, 5:35 PM EDT | TSTM WND DMG | 3 Wsw Westfield, ME | NUMEROUS TREES DOWN 1.3 MILES WEST OF SIMPSON RD/SHOREY RD INTERSECTION. |
| May 31, 5:37 PM EDT | TORNADO 0 | 3 Wsw Westfield, ME | HUNDREDS OF TREES BLOWN DOWN AND/OR SNAPPED OFF NEAR TWO HOMES ON SIMPSON ROAD. HEAVY RAIN AND QUARTER SIZED HAIL ALSO REPORTED. |
| May 31, 5:37 PM EDT | TORNADO 0 | 5 Wsw Westfield, ME | MANY TREES DOWN ON SHOREY RD. SMALL FIRES ON POWER POLES. CONFIRMED BY NWS STORM SURVEY. |
| May 31, 5:37 PM EDT | TORNADO 0 | 6 Ssw Easton, ME | ROOF OFF GARAGE ON SHOREY RD. CONFIRMED BY NWS STORM SURVEY. |
| May 31, 5:42 PM EDT | TORNADO 0 | 3 Ssw Easton, ME | LARGE TREES DOWN ON EGYPT RD. STORAGE BUILDING BLOWN OFF FOUNDATAION. CONFIRMED BY MAINE FOREST SERVICE AERIAL SURVEY. |
| May 31, 5:45 PM EDT | TSTM WND DMG | Westfield, ME | MANY TREES DOWN ON SHOREY RD |
| May 31, 5:45 PM EDT | HAIL 1 | 2 Nne Westfield, ME | |
| May 31, 5:46 PM EDT | TSTM WND DMG | 1 S Easton, ME | LARGE TREE SNAPPED OFF 10 FEET ABOVE GROUND ON WEST RIDGE ROAD. |
| May 31, 5:46 PM EDT | TSTM WND DMG | 1 Se Easton, ME | SEVERAL TREES BLOWN DOWN ON BANGOR ROAD. SOME OUTBUILDINGS DAMAGED BY FALLING TREES. |
| May 31, 5:46 PM EDT | TSTM WND DMG | 2 S Easton, ME | LARGE TREE DOWN ON WEST RIDGE ROAD. |
| May 31, 5:46 PM EDT | TORNADO 0 | 2 S Easton, ME | SEVERAL LARGE TREES BLOWN DOWN ON GETCHEL STREET. ONE TREE DESTROYED GARAGE/OUTBUILDING. SMALL STORAGE SHED BLOWN OFF FOUNDATAION. |
| May 31, 5:50 PM EDT | TSTM WND DMG | Westfield, ME | ROOF OFF GARAGE ON SHOREY RD |
| May 31, 5:50 PM EDT | HAIL 0.75 | Presque Isle, ME | |
| May 31, 5:50 PM EDT | HAIL 0.88 | Presque Isle, ME | |
| May 31, 5:51 PM EDT | TORNADO 0 | 3 Ene Easton, ME | MANY TREES DOWN NEAR ROUTE 1A AT HENDERSON ROAD. CONFIRMED BY NWS STORM SURVEY. |
| May 31, 5:55 PM EDT | TSTM WND DMG | 2 Nne Westfield, ME | LARGE TREES DOWN ON EGYPT RD |
| May 31, 5:55 PM EDT | TSTM WND DMG | Easton, ME | MANY TREES DOWN ON 1A JUST SOUTH OF EASTON CENTER |
| May 31, 5:57 PM EDT | TORNADO 0 | 5 Ene Easton, ME | TORNADO DAMAGE IN THE CHUTE AREA OF EASTON. SEVERAL WITNESSES REPORT MERGING FUNNEL CLOUDS REACHING THE GROUND AND DEBRIS BEING LIFTED INTO THE SKY. NUMEROUS TREES KNOCKED DOWN, WITH A FEW SNAPPED OFF AT 10-15 FEET. METAL ROOF PEALED OFF DAIRY BARN AND BARN DO |
| May 31, 6:01 PM EDT | TSTM WND DMG | Easton, ME | MANY TREES DOWN ON 1A JUST SOUTH OF EASTON CENTER |
| May 31, 6:05 PM EDT | HAIL 0.88 | Fort Fairfield, ME | NICKLE SIZE HAIL WITH HEAVY RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 9.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCAR 312115
SVRCAR
MEC003-312200-
/O.NEW.KCAR.SV.W.0013.090531T2115Z-090531T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
515 PM EDT SUN MAY 31 2009
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
THIS INCLUDES THE CITY OF PRESQUE ISLE...
* UNTIL 600 PM EDT
* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8
MILES SOUTHEAST OF MASARDIS...OR 18 MILES SOUTHWEST OF PRESQUE
ISLE...AND MOVING NORTHEAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARS
HILL AND EASTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4632 6822 4652 6841 4679 6779 4678 6777
4650 6777
TIME...MOT...LOC 2115Z 239DEG 31KT 4645 6821
$$
WALKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:10 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 31, 4:10 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
410 PM EDT SUN MAY 31 2009
.SYNOPSIS...
A COLD FRONT WILL APPROACH MOVE THROUGH THE AREA THIS EVENING. HIGH
PRESSURE WILL BUILD ACROSS THE REGION ON MONDAY. ANOTHER COLD
FRONT WILL CROSS THE STATE MONDAY NIGHT. WEAK HIGH PRESSURE WILL
THEN BUILD ACROSS THE REGION TUESDAY INTO WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A THE START OF THE PERIOD A LOW PRESSURE SYSTEM WILL BE CENTERED
OVER EASTERN QUEBEC CANADA WITH A COLD FRONT WILL BE DRAPPED
ACROSS THE EASTERN PORTIONS OF THE CWA. THE FRONT WILL MOVE EAST
OF THE AREA AFTER MIDNIGHT AND HIGHER PRESSURE WILL RIDGE IN
BEHIND BRINGING MUCH COOLER TEMPERATURES TO THE AREA. EXPECT THE
WINDS OVER NIGHT TO REMAIN AROUND 10 TO 12 KNOTS WHICH WILL PROVE
ENOUGH MIXING TO PREVENT FROST AND THE TEMPERATURES FROM FALLING
BELOW 34 DEGREES. LOADED NAM12 THROUGH PERIOD.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
A 992MB LOW WILL BE OVER EASTERN NEW BRUNSWICK AT THE START OF THE
PERIOD. CONDITIONS WILL IMPROVE THROUGH THE DAY AS THE LOW MOVES
EAST AND A WEAK HIGH PRESSURE RIDGE BUILD IN DURING THE DAY.
ANOTHER LOW OVER THE GREAT LAKES WILL TRACK EAST INTO THE AREA OVR
NIGHT MON. THIS LOW WILL MOVE EAST EARLY TUES EVENING AND ANOTHER
WEAK HIGH PRESS RIDGE WILL BUILD ACROSS THE AREA. A SHORT WAVE
WILL MOVE THROUGH THE AREA WED MORNING BRINGING ANOTHER ROUND OF
SHOWERS DURING THE DAY. AND WILL MOVE EAST BY THE END OF THE
PERIOD. LOADED THE GFS...NAM...SREF THROUGH TUE GFS...SREF...THROUGH
THE END OF PERIOD.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AN EXITING LOW OVER THE CANADIAN MARITIMES AND A HIGH PRESSURE
RIDGE BUILDING IN FROM THE WEST WILL BE THE MAIN WEATHER FEATURES
AT THE START OF THE LONG TERM. A LOW AND ASSOCIATED FRONTAL SYSTEM
WILL TRACK SOUTH ACROSS THE SOUTHERN GULF OF MAINE WATERS EARLY
THURS AS THE HIGH BUILDS ACROSS THE REGION. THE HIGH WILL RIDGE
SOUTHEAST INTO THE NORTH ATLANTIC OVERNIGHT FRI AS THE NEXT LOW
PRESS SYSTEM DEEPENS ALONG THE EASTERN SEABOARD. THIS LOW WILL
MOVE INTO THE COASTAL WATER OVERNIGHT FRI AND INTO THE COASTAL
ZONES BY EARLY ON SAT. THE LOW WILL MOVE EAST INTO THE CANADIAN
MARITIMES EARLY SUN MORNING. A SECONDARY LOW OVER QUEBEC WILL KEEP
THE WEATHER UNSETTLED ACROSS THE REGION THROUGH THE END OF THE
PERIOD. LOADED GMOS THROUGH THE EXTENDED PERIOD.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL COME TO AN END THIS
EVENING. AFTER 02Z. MVFR COND ALL SITES THROUGH 02Z WITH SCT SHRA
AND TSRA LOWERING CONDITIONS TO IFR...TO LIFR IN VCNTY OF TSTMS.
AFTER 02Z CONDITIONS WILL IMPROVE TO MVFR AT ALL SITES. STARTING
WITH BHB...BGR. THEN MOVING NORTH AS THE SHRA/TSRA MOVE EAST.
&&
.MARINE...
SCA CONDTIONS STILL LOOK GOOD FROM MID TO 6AM. AN SCA MAY AGAIN BE
NEEDED AFT 06Z TUE TO 18Z TUE. BELOW SCA CONDTION AFT 18Z TUE
THROUGH THE END OF PERIOD.
&&
.HYDROLOGY...
DUE TO HEAVY RAINFALL ACROSS NORTHERN MAINE EXPECT SUBSTANTIAL
RISES IN SMALL STREAMS ACROSS THE AREA. AFFECTED AREAS INCLUDE
NORTHEAST AND NORTHWESTERN AROOSTOOK...NORTHERN
SOMERSET...PISCATAQUIS...AND NORTHERN PENOBSCOT.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM EDT MONDAY
FOR ANZ050>052.
&&
NEAR TERM...MWALKER
SHORT TERM...HEWITT
LONG TERM...NORTON
AVIATION...MWALKER
MARINE...MWALKER/HEWITT
HYDROLOGY...NORTONHazardous weather outlook, May 31, 4:27 PM EDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 427 PM EDT SUN MAY 31 2009 MEZ001>006-010-011-031-032-012030- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS- NORTHERN WASHINGTON- 427 PM EDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE STORM PREDICTION IN CENTER IN NORMAN OKLAHOMA HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE WEATHER TODAY INTO THE EVENING. THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND POSSIBLY HAIL THREE QUARTERS OF AN INCH OR LARGER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE AFTERNOON. MEZ015>017-029-030-012030- SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON- COASTAL HANCOCK-COASTAL WASHINGTON- 427 PM EDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND SOUTHEAST MAINE. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-012030- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 427 PM EDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:59 AM EDT | Small Craft Advisory | CAR | 35 hr | |
| May 31, 2:32 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis, Somerset | 43 min |
| May 31, 3:18 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis, Somerset | 42 min |
| May 31, 4:01 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 44 min |
| May 31, 4:38 PM EDT | Tornado Warning | CAR | Aroostook, Penobscot | 37 min |
| May 31, 4:48 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 27 min |
| May 31, 5:25 PM EDT | Tornado Warning | CAR | Aroostook | 35 min |
| May 31, 6:02 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 19 min |
| May 31, 6:19 PM EDT | Flash Flood Warning | CAR | Aroostook | 3 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.